i have been taking xanax for over three years and am trying to get off of it so i can become pregnant. i was able to wean down from 2.5 mg per day to .5 three times a day. once i tried to go lower than that i found it difficult to function in my day to day activities and was getting a lot of bad panic attacks, so i went back up to the .5 three times a day dosage and felt better and consulted a psychiatrist to help with the weaning process. (i also go to a cognitive behaviour therapist for the past year or so and he has been very helpful on that part). this new psychiatrist switched me to klonopin - .5 twice a day. i started the new meds on saturday and have been feeling very anxious since then. i have trouble sleeping and i have underlying anxiety through out the entire day. i am okay if i rest a lot and try to not move around too much, but this isn't very realistic considering i have to go back to work tomorrow. so my question is, is it normal to feel like this in the beginning of the switch? i thought that the klonopin would take care of the anxiety - not bring it back around.. also is there anything to do if for some reason i get a panic attack while on the klonopin? i am not looking to increase my medication if i don't have to - i have been desperately trying to get off of all meds for the past year. if i have a panic attack during the beginning of the klonopin switch, is it okay to take a small dosage of xanax in addition to the klonopin?
thank you for all the great information. it was really helpful and has put my mind at ease (as much as my mind can be at ease now :) i have an appointment with a new psychiatrist and i will discuss the option of taking the klonopin three times instead of two. thank you again. i feel better already knowing that these symptoms are normal!
Listen, This is a sort of long story but may be very detrimental to anyone who tries to switch from Xanax to Klonopin, "Cold Turkey".
5 years ago i sought help for several emotional and social problems I was having. including severe insomnia. I went to three GP's anf two different mental health centers. Everyone had a different opinion. One said I had OCD, another said severe depression, "even though i had no signs of depression" and another even believed that i was biploar. I tried an entire regement of different meds. Trazadone, Halcion, Helidol, paxil, geodon, depakote, seroqel. Nothing helped.
My mind would race constantly; night and day, with no relief. Sometimes I would go three days with no sleep of any kind. My brain scaned information sort of like the desktop of a windows PC filled with houndreds of folders. i would try to play out, repair, rethink, solve, and fix every issue of that day, the day before, and the day to come, all at the same time. This not only caused the severe insomnia, but when a major issue did pop up.... tight chest, cant breath, tingling in fingers, chest pain, tunnel vision, weakness in my left arm, and exaustion. Or in other words, "PANIC ATTACK"!
Finally I found Dr. P. He specialized in my disorder ADHD. (Antention defecit hyperactivity disorder.) He also doscovered that i suffered from severe generalized social anxiety disorder. A family history revieled tha both my mother and grandmother had nervous breakdowns in their thirties, most likely due to the same issues.
Dr. P. started me out on 20mg 2x a day of Adderall (adderrall) for the ADHD. It was a Miracle - instantly my mind slowed down and I was able to handle day to day tasks like normal people. The big problem was still the Anxiety disorder and Insomnia, which he felt went hand in hand.
He put me on 1mg Xanax 3x a day, plus a 2mg Xanax at bedtime for sleep. Again, a Miracle.. no moe panic attacks, no more fears of being around people, and no more nights of sleeplessness.
I followed this program for three years and had lived a very happy, fun filled normal life!
Total 5mg Xanax a day
This is when thing got hairy!
After moving to another state for work, I had to find another GP. I had all my records faxed from all my doctors to the new one immediatly so that he didn't have any fears that I was a "Seeker". Everything was fine for six months, then the Doc asked me to see a Psych. I agreed even after having multiple bad experiences with them.
The day after my visit to the Psych my GP called me into his office and anounced thay "they" were taking me off Xannax and switching me to Klonopin. No stepping, or weaning, just cold turkey.
He explained that the two medications where of the same family, "Benzo" and that their strengths where 1:1 mg wise, but that the klonopin lasted longer with an almost a double half life, and was much less addictive. "ADDICTIVE"? Come on. 1st) after three years it's not addiction, it's a dependency! Both physical and emotional, "especialy considering the fact that I lived daily with the expectation of an almost immdiate relief from my panic attacks on hand".
But hey, he's the one with the PHD., so I figured he new what he was doing. I went to the pharmacy and picked up my new script.
Klonopin 2mg 3x a day.
Day # 1 Fine but edgy (Wife noticed I was starting to be confrontational and aggressive in stature.)
Day # 2 Woke to a strange feeling of undescriable faint electrical currents firing within my brain. "Sort of like nurological short cuircuits". Started to feel more anxious than usual and restless. (Wife noticed me beiing very confrontational and aggresive (aggressive) verbaly with friends and family." Layed awake in bed most of the night.
Day # 3 Woke up and went to T.V. room. Sat on couch with wife. feeling very exhausted and disorientated. Kinda felt dreamy. My cell phone rang. I answered phone. It was an old friend I hadn't seen in years. he said, ' Whats up bro?" I replied, "Not much, how you been?" Wife interupted; What the heck are you talking about? . I then Realized that I Had no phone in my hand, and was not tlking to anyone. OMG! Full blown hallucination! I freaked out. This had never happened before. I emmidietly called Psych. Office admin said she would page him.
While waiting, I started doing research on internet. Found that with Xanax there is no switching to other Benzo's after long time use. The only way to tapper off the Xannax is with lower doses of Xanax over a long period of time!
Psych called me in for emergency consult. He explained that GP hadn't informed him of the length of time I was on Xannax. By then, I was having a severe panic attack, I was trembling, and had developed double vision with no ability to keep my balance. I then found myself stumbling around office, out to car, and into pharmacy. Almost like being drunk. (Note: Wife was driving) Pharmacist almost freaked when my wife told him what had happened and felt that I was suffering from extreme withdrawls from the lack of Xanax.
The Psych by now had familiarized himself with the whole story from reviewing my entire records from the past five years, and agreed that I needed back on Xanax immediatly! My records showed that both my mother and grandmother spent their entire lives on Roach 10 Volume and Xanax.
He ordered the Pharmacist to dispense me 150 pills of 1mg Xanax with instructions to take 1mg 3 x a day and (2) 1mg Xanax at betime for sleep. (a one month supply) The next day, everything was back to normal. No hallucinations, no aggresion (aggression), no confrontation, and no "electric" (in brain). I was back to feeling completly normal, sleeping well and fully functional!
The moral of this experience is to ask questions, do your own research, and dont trust your life to one persons opinion.
This is the link that helped to save my "Sanity", and possibly life. If I had went to the hospital I would of most likely been held for a 72 hour eveluation which may have majorly complicated things and greatly increased my detoxification illness before anyone figured out what was going on.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.